Alert archive / Idaho / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 19, 2004, 5:48 PM PDT for Idaho County, Idaho. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2004, 5:48 PM PDT (00:48 UTC)
- Expired
- Jul 19, 2004, 6:45 PM PDT
- In force
- 57 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Idaho County, ID
The radar
The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:10 PM PDT | HAIL 0.75 | 18 S Elk City, ID | SPOTTER AT DIXIE REPORTED 3/4 TO 1 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:15 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 0.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3221 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 200048 SVRMSO IDC049-200145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 547 PM PDT MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN IDAHO COUNTY IN CENTRAL IDAHO * UNTIL 645 PM PDT(745 PM MDT) * AT 538 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF DIXIE...OR ABOUT 38 MILES SOUTHEAST OF GRANGEVILLE... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEAR DIXIE IDAHO COUNTY AT 600 PM PDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4578 11571 4533 11568 4537 11486 4582 11488 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:37 PM PDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 19, 12:37 PM PDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 137 PM MDT MON JUL 19 2004 .SHORT TERM...ACTIVE NIGHT ON TAP WITH THUNDERSTORMS DEVELOPING THIS HOUR. DIFFERENCE FROM YESTERDAY IS MORE HEATING...THE ATMOSPHERE IS MORE UNSTABLE FOR MORE WIDESPREAD THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON/EVENING. WITH VERY MOIST AIRMASS OVER THE REGION... HEAVY RAIN IS THE MAIN THREAT ALONG WITH SMALL HAIL. GIVEN TRAJECTORY OF STORMS...HAVE REISSUED THE THE FLASH FLOOD WATCH FOR NORTH CENTRAL IDAHO AND MUCH OF WESTERN MONTANA THROUGH MIDNIGHT. TUESDAY WILL SEE A MARINE PUSH GO OVER THE AREA AS THE UPPER LEVEL FLOW TURNS FROM SOUTHWEST TO MORE WESTERLY AS PACIFIC TROUGH FINALLY MAKES ITS WAY ON SHORE AND FLATTENS THE RIDGE. THE AREA WILL SEE AN INCREASE IN WINDS WITH CONTINUED SHOWERS AND THUNDERSTORMS... MAINLY CENTRAL AND SOUTH. THE AIRMASS BEHIND THE FRONT WILL BE COOLER AND DRIER SO HEAVY RAIN IS NOT LIKELY FOR TUESDAY STORMS. TUESDAY NIGHT AND WEDNESDAY WILL REMAIN UNDER A GENERAL WESTERLY FLOW WITH LITTLE MOISTURE OF UPPER LEVEL WAVES. EXPECTED TO HAVE DRY BUT COOLER TEMPERATURES WITH READINGS NEAR NORMAL. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...DRY WEATHER PATTERN WITH WARMING TREND. PERSISTENT RIDGE OF HIGH PRESSURE TO BEGIN REBUILDING STRONGLY INTO BRITISH COLUMBIA WEDNESDAY NIGHT RESULTING IN NORTHERLY FLOW WITH WEATHER DISTURBANCE SLIDING SOUTHWARD THROUGH MONTANA. NOT EXPECTING ANY RAIN FROM THIS...BUT HIGH TEMPERATURES WILL BE MODERATED SOMEWHAT THROUGH THE END OF THIS WEEK WITH CHANGE TO EASTERLY SURFACE WIND. HEAT BRIEFLY RETURNS FOR THE WEEKEND. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...FLASH FLOOD WATCH THROUGH MIDNIGHT MDT...SEE GTFFFAMSO. ID...FLASH FLOOD WATCH THROUGH MIDNIGHT MDT...SEE GTFFFAMSO. && SHORT TERM/MEAD LONG TERM/SIGLER
Hazardous weather outlook, Jul 19, 2:01 PM PDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 300 PM MDT (200 PM PDT) MON JUL 19 2004 IDZ005>008-MTZ001>006-043-201200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER- KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION- 300 PM MDT (200 PM PDT) MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY SLOW MOVING SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING. FOR DETAILS REFER TO LATEST FLASH FLOOD WATCH...OR GTFFFAMSO. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 19, 3:40 PM PDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 440 PM MDT (340 PM PDT) MON JUL 19 2004 IDZ009-010-192300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 440 PM MDT MON JUL 19 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 656 IS CANCELED FOR LEMHI COUNTY... THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED. THUNDERSTORMS ARE EXPECTED OVER THE AREA...BUT ARE NOT EXPECTED TO BE SEVERE THIS EVENING. IDZ005>008-MTZ001-004-200500- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 440 PM MDT (340 PM PDT) MON JUL 19 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 656 REMAINS IN EFFECT UNTIL 11 PM MDT (10 PM PDT)... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR IDAHO... CLEARWATER...SANDERS...AND MINERAL COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG WINDS. MEAD
Local storm report, Jul 19, 4:13 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG PLAINS 47.46N 114.88W
07/19/2004 SANDERS MT TRAINED SPOTTER
POWER LINE DOWN. BUSINESS LOST MOST OF METAL ROOF.
0320 PM HAIL 6 N KALISPELL 48.28N 114.31W
07/19/2004 0.75 INCH FLATHEAD MT TRAINED SPOTTER
PENNY SIZED HAIL AND 0.65 INCH OF RAIN IN 25 MINUTES.
0350 PM HAIL KALISPELL 48.20N 114.31W
07/19/2004 0.88 INCH FLATHEAD MT TRAINED SPOTTER
NICKLE SIZED HAIL DAMAGED VEHICLES.
0243 PM HAIL ELK CITY 45.83N 115.44W
07/19/2004 1.00 INCH IDAHO ID TRAINED SPOTTER
QUARTER SIZED HAIL.
0350 PM HAIL 5 NW SLATE CREEK 45.69N 116.35W
07/19/2004 1.50 INCH IDAHO ID PUBLIC
PING PONG BALL SIZED HAIL.
&&
SHKNearby
Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.